This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.
Please go to www.ahrq.gov for current information.
Poor communication between patients taking warfarin and their doctors may place them at risk for stroke and bleeding
Anticoagulant medication, such as warfarin, is the cornerstone of care for patients with atrial fibrillation (abnormal heart rhythm) and other conditions that increase the risk of blood clots. Patients who take warfarin must have their blood coagulation status—international normalized ratios (INRs)—monitored regularly. When INRs fall outside the therapeutic range, underanticoagulation can result in stroke and overanticoagulation can result in internal bleeding. These problems can occur even when patients never miss a dose of warfarin because they may not be taking the warfarin regimen that their doctor thinks they are taking.
Researchers, supported in part by the Agency for Healthcare Research and Quality (HS10856), found that half of patients receiving weekly warfarin at an anticoagulant clinic took regimens that did not agree with their clinicians' report. This medication discordance, a possible result of miscommunication, could place patients at risk for stroke or internal bleeding. They measured missed warfarin doses and concordance between patients' and providers' reports of weekly warfarin doses among 220 patients at an anticoagulation clinic. They defined unsafe INR values as less than 2.0 (at risk for blood clots) and more than 4.0 (at risk for hemorrhage).
While nearly one-third of the patients reported missing at least 1 day of warfarin during the previous 30 days, half of all patients reported a warfarin regimen that deviated from that recommended by their doctor. Poor adherence (one or more missed doses) was associated with 2.3 times greater risk of underanticoagulation, but was not associated with overanticoagulation. Among the 71 percent adherent patients, discordance was associated with nearly 2 times greater risk of underanticoagulation, and 3.4 times greater risk of overanticoagulation.
In a companion study, researchers found that limited literacy and limited English proficiency were associated with higher rates of warfarin regimen discordance in this sample. Of note, having subjects identify their regimen using a visual aid led to lower rates of discordance overall and eliminated literacy and language-related disparities. These studies suggest that routinely assessing for regimen discordance through the use of a visual aid can promote patient safety in anticoagulation care, especially for patients with communication barriers.
See "The importance of establishing regimen concordance in preventing medication errors in anticoagulant care," by Dean Schillinger, M.D., Frances Wang, Ph.D., Maytrella Rodriguez, and others, in the September 2006 Journal of Health Communication 11, pp. 555-567; and "Language, literacy, and communication regarding medication in an anticoagulation clinic: A comparison of verbal vs. visual assessment," by Dean Schillinger, M.D., Frances Wang, Ph.D., Jorge Palacios, and others, in the October-November 2006 Journal of Health Communication 11, pp. 651-664.
Editor's Note: Another AHRQ-supported article on medication discrepancies describes how a consultant pharmacist uncovered discrepancies in the drug regimen of an elderly woman transferred to an assisted living facility, which may have contributed to some of her current health problems. For more details, see Greene, H.A., and Slattum, P.W. (2006, August). "Resolving medication discrepancies." (AHRQ grant HS11928). The Consultant Pharmacist 21, pp. 643-647.
Return to Contents
Proceed to Next Article